Tennessee, 2023

Flash Flood and Hail in Tennessee, May 16, 2023

May 16, 2023 · NWS MRX · 24 events in 11 counties and zones

Weak shortwave brought scattered discrete thunderstorms followed by a line of thunderstorms through east Tennessee, producing several large hail reports and straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak shortwave brought scattered discrete thunderstorms followed by a line of thunderstorms through east Tennessee, producing several large hail reports and straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 6:00 AM EST, 25 minutes earlier.

Area forecast discussion, May 16, 6:00 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
700 AM EDT Tue May 16 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 323 AM EDT Tue May 16 2023

Key Messages:

1. Scattered showers and thunderstorms expected this afternoon and
evening.

2. Some thunderstorms will likely be severe this afternoon and
evening, especially across northern East Tennessee and southwest
Virginia.

Discussion:

The shortwave across southeast MO and southern IL this morning
will progress eastward today with height falls and increasing
mid-level winds as upper-divergence increases across the Central
Appalachians and Mid-Atlantic region. Along with this shortwave
trough, an associated surface low will move eastward from SE MO
towards SE KY by 0z Wednesday. A weak trailing cold front will
move southeast in response.

Ahead of this surface low and cold front, MLCAPE is forecast to
reach 1500 to 2000 J/Kg with effective bulk shear of 30 to 40 kt.
The vertical wind profile is largely unidirectional with straight
hodographs which will mitigate the overall tornado risk for the
region. However, there will be additional backing of surface
winds further north near the Kentucky state line and into
southwest Virginia near the warm front boundary and surface low
track. This will locally enhance low-level shear in these areas
which is where the low tornado risk will exist for any supercells
that develop. Otherwise, most of the region will have a risk of
damaging winds and localized hail with multicell thunderstorm
clusters being the primary convective mode. In addition, with PW
values of around 1.6 to 1.7 inches across the entire area, heavy
rainfall rates will be possible within stronger convection.
Localized flooding will be possible in flood prone areas and in
any regions where training of convection develops.

Chances of showers and thunderstorms should begin to decrease
between 0z and 03z Wednesday as the shortwave and surface low
tracks east of the region. The surface cold front will continue to
surge southward with drier air beginning to filter in from the
north by 12z Wednesday.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 323 AM EDT Tue May 16 2023

Key Messages:

1. Coverage of showers and thunderstorms will decrease on Wednesday
with an uptick in coverage on Thursday.

2. More widespread showers and thunderstorms are increasingly likely
heading into Saturday ahead of an approaching front. This will be
followed by drier conditions.

Wednesday through Friday

At the start of the period, quasi-zonal flow will be in place aloft
with a frontal boundary located just to our south. A jet streak will
also be exiting the region to the east. With much of the moisture
and better forcing south of the region, any precipitation chances
will be limited and mainly south of the area. On Thursday, another
shortwave will approach from the west with moisture slowly pulling
back into the region. This will lead to an uptick in diurnal rain
chances in comparison to Wednesday. With fairly weak flow and
marginal instability/PWAT values, concerns for strong to severe
storms and/or flooding are very minimal. On Friday, the flow will
become more zonal with fairly weak forcing, likely keeping the area
dry. The focus will turn towards another shortwave/upper jet near
the Great Lakes with a surface frontal boundary approaching from the
north.

Saturday through Monday

At this time, there still remains uncertainty as to when the frontal
boundary will reach the area with the GFS still being the fastest of
the deterministic solutions. With this solution, pre-frontal
convection would take place more during the Friday night to Saturday
morning period with the other solutions suggesting this convection
to be focused more during the day on Saturday. The timing of this
frontal passage will definitely affect how much diurnal instability
is available to support any stronger storms. However, initial
indications of the overall flow pattern definitely look to keep the
better severe chances further south and west where thermodynamics
are expected to be more notable due to low-level moisture. In any
case, the main message will be for PoPs focused during the Friday
night into Saturday timeframe before high pressure returns later on.
This will lead to a drier pattern, following the subsidence.

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Tue May 16 2023

Fog and low clouds this morning should improve to predominant VFR
by mid-day across the area with scattered showers and
thunderstorms this afternoon. Some thunderstorms may be strong
with gusty winds and hail this afternoon and evening with the
primary risk at TRI and TYS. Winds will be brisk from the SW
through the afternoon at all sites. Convection should move out of
the area by 6z Wednesday with MVFR and IFR cigs expected in the
wake of precip at the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  64  81  61 /  60  80  30  10
Knoxville McGhee Tyson Airport, TN  84  62  79  57 /  80  90  20  10
Oak Ridge, TN                       85  59  81  57 /  90  60  10   0
Tri Cities Airport, TN              79  58  77  52 /  90 100  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....BW
AVIATION...JB
Hazardous weather outlook, May 16, 2:37 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 AM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 AM EDT Tue May 16 2023 /237 AM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more widespread this
afternoon and evening ahead of an upper-level disturbance and cold
front. Some thunderstorms may become severe with the primary risk
being damaging winds and localized hail. There is a low risk of
tornadoes, mainly across far northern East Tennessee and
southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
reports on Tuesday and Tuesday night.

The radar

The Knoxville radar (KMRX), 80 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 16, 6:25 AM EST
Where
Washington County, 0.56 mi E of New Victory
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.230, -82.510

A few trees were blown down across the county by severe winds.

Hail, Knox

When
May 16, 2:50 PM EST
Where
Knox County, 0.89 mi NW of Maloneyville
Measured
1 in hail
Reported by
Public
Coordinates
36.090, -83.840

Hail, Knox

When
May 16, 3:03 PM EST
Where
Knox County, 1.67 mi W of Zacharytown
Measured
1 in hail
Reported by
Public
Coordinates
36.130, -83.760

Thunderstorm Wind, Hamblen

When
May 16, 3:20 PM EST
Where
Hamblen County, 1.78 mi NW of Alpha
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.200, -83.400

Several trees and additional large limbs blown down by strong winds in and near the Seven Oaks Subdivision.

Hail, Anderson

When
May 16, 3:25 PM EST
Where
Anderson County, 0.69 mi S of Elza
Measured
1 in hail
Reported by
Public
Coordinates
36.040, -84.200

Hail, Anderson

When
May 16, 3:28 PM EST
Where
Anderson County, 1.68 mi E of Batley
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -84.220

Thunderstorm Wind, Knox

When
May 16, 4:00 PM EST
Where
Knox County, Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -83.980

Three trees were blown down by severe winds, one tree landed on top of a car.

Thunderstorm Wind, McMinn

When
May 16, 4:01 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.420, -84.490

Several trees blown down and roof damage to a nearby barn.

Hail, Knox

When
May 16, 4:30 PM EST
Where
Knox County, 0.89 mi SE of Fountain City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -83.920

Thunderstorm Wind, Campbell

When
May 16, 4:35 PM EST
Where
Campbell County, 0.69 mi S of Fincastle
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.410, -84.050

Several trees were reported blown down by severe winds in Campbell County.

Thunderstorm Wind, Sevier

When
May 16, 4:45 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.890, -83.580

Numerous trees across Sevier County reported blown down by severe winds.

Thunderstorm Wind, Grainger

When
May 16, 5:15 PM EST
Where
Grainger County, 1.31 mi ENE of Joppa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.240, -83.600

Three inch tree limbs broken off trees in severe winds.

Thunderstorm Wind, Grainger

When
May 16, 5:15 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.270, -83.520

Tree reported blown down in Rutledge.

Thunderstorm Wind, Anderson

When
May 16, 5:35 PM EST
Where
Anderson County, 4.47 mi SSW of Oak Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.960, -84.300

A few trees were blown down by severe winds.

Thunderstorm Wind, Johnson

When
May 16, 5:35 PM EST
Where
Johnson County, 0.56 mi W of Shady Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.520, -81.930

Multiple trees were blown down by severe winds.

Thunderstorm Wind, Hamblen

When
May 16, 5:40 PM EST
Where
Hamblen County, 1.49 mi NNW of Alpha
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.200, -83.390

A few trees were blown down by severe winds.

Thunderstorm Wind, Hamblen

When
May 16, 5:45 PM EST
Where
Hamblen County, 0.89 mi SW of Lowland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -83.210

A few trees blown down by severe winds.

Thunderstorm Wind, Bradley

When
May 16, 5:50 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.180, -84.870

A few trees were blown down across the county along with power lines.

Thunderstorm Wind, Polk

When
May 16, 6:03 PM EST
Where
Polk County, Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -84.670

Multiple trees were blown down by straight line winds.

Thunderstorm Wind, Polk

When
May 16, 6:10 PM EST
Where
Polk County, 0.69 mi S of Benton Station
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.170, -84.680

Trees were blown down and were blocking a roadway.

Thunderstorm Wind, Knox

When
May 16, 6:25 PM EST
Where
Knox County, 2.07 mi S of Beverly
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.900

Several trees were blown down by straight line winds.

Thunderstorm Wind, Washington

When
May 16, 6:25 PM EST
Where
Washington County, 0.56 mi E of New Victory
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.230, -82.510

A few trees blown down by straight line winds.

Flash Flood, Knox

When
May 16, 6:28 PM EST to 7:45 PM EST
Where
Knox County, 1.49 mi SSW of Beverly to 1 mi SSE of Knoxville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.010, -83.910

Flooded roads in northeast Knoxville. Corroborating public reports of flooding in southeast Knoxville and Maloneyville.

Thunderstorm Wind, Washington

When
May 16, 6:40 PM EST
Where
Washington County, 1.11 mi W of Mayday
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.220, -82.500

A few trees blown down across the county by straight line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099282, 1099278, 1099279, 1099288, 1099308, 1099280, 1099289, 1099291, 1099281, 1099292, 1099293, 1099294, 1099295, 1099296, 1099297, 1099298, 1099306, 1099299, 1099301, 1099300, 1099302, 1099303, 1102255, 1099304.